Jump to content
ACN Latitudes Forums

Recommended Posts

Hi

I have a 7 year old. Last year in November, he developed some vocal tics. These eventually evolved into coprolalia. He was put on guanfacine, zolofot and risperdal. Ever since, he has been much better and the only thnig that remained were some grimaces. In an attempt to eliminate his tics and move away from these powerful drugs, we've tried a whole bunch of alternative treatements and dietary changes.

- put him on a gluten free, dairy free, reduced sugar diet.

- We have him on a bunch of supplements - Ca, Magnesium, Methionine,etc.

- for a while, he was on a very strict, candida free diet and diflucan and probiotics

Given that all of the above did not get rid of his grimaces, our suspicion turned to PANDAS. We spoke to a Pandas specialist and now have him on a dose of antibiotics with a steriod (prednisone). Three days into this treatment, we noticed a significant change in his behavior - a lot of rage and frustration. After about 5 days, we also noticed that his vocal tic had started to come back. Today is the 6th day, we've stopped prednison (after reading online that it is a significant tic triger). His grimaces are much reduced but his vocal tic is back and we are besides ourselves. The nightmare has returned.

 

Has anyone experienced the above before? Are his vocal tics really prednisone or just a herx reaction - is this just a strep die-off?Could his tics be the antibiotics?

 

Your help and advice is much appreciated.

 

Link to post
Share on other sites

Hi and welcome

 

what caused the "suspicion of PANDAS"? Did the PANDAS specialist see him in person and run any blood titre tests etc.

If a child has TS or tics caused by some other factor, and only has grimaces left as a manifestation, I am just puzzled at how a physician would deduce that they have PANDAS from that? And especially why they would risk giving steroids IF there was no definitive dx of PANDAS and a possibility of TS!!! Maybe I am not seeing the whole picture from what you wrote.

 

I do have an adult relative with TS who had massive tics resume after many years of having them effectively "in remission" after having a steroid burst of prednisone for a back injury.

 

I hope things resolve for your son, and that perhaps, if this is PANDAS, it is just herxing. Have you posted on our PANDAS forum as well?

Link to post
Share on other sites

Thanks Chemar,

The Doc said that even though our son did not have all the symptoms of PANDAS, there may have been an underlying infection (hence the antibiotics). The prednisone was not something I was clear about - althouhg she did say it was to calm the immune system down.

 

I guess my questions now are

1. We stopped the steroids 2 days ago - how long till it is flushed out of my son's system? And will his tics subside (or are they now at a "new normal")?

2. Is there a checklist (perhaps on this forum) that tells people how to distinguish between infection-driven neurological condition and straight-up TS? It may be somehwere but I cant seem to find it....

3. I've read that TS is usually inherited and there is no neurological conditions that exist in our family - or even the extended family...so if this is TS then it is extremely strange...any thoughts on this?

 

Right now I just want my happy, beautiful boy back....

 

Thanks for all your advice and support!

Link to post
Share on other sites

I forgot to add that we did Lyme testing through IGeneX. Here is what we got...

IGenex TES : NEGATIVE

CDC / NYS TEST: NEGATIVE

 

18 KdA --

**23-25 kDa --

28 kDa --

30 kDa --

**31 kDa IND

** 34 kDa --

** 39 kDa IND

**41 kDa ++

45 kDa --

58 kDa +

66 kDa --

** 83-93 kDa --

 

Does this indicate Lyme? Is it possible that his tics are also worse because of die-off (herx) reaction?

Link to post
Share on other sites

Hi

you really should post all that on the PANS forum which covers PANDAS, LYME and other microbial induced disorders. I don't know sufficient about either to be able to answer your questions on that.

 

My real concern is with doctors who give steroid bursts when they are not certain of a PANDAS diagnosis, and also not ruled out TS or something else triggering the tics? Even my son's GI specialist knew that he could not be given prednisone or other steroids for Crohn's because it could seriously exacerbate his TS tics!

 

TS is usually genetic yes, but there are other tic disorders as well, and also, TS may not manifest for a few generations and then show due to the genetic combinations. We have kids represented here who have tics from food or environmental allergies, toxins, and many other things so your son could as easily have another tic trigger apart from TS or PANDAS/PANS/Lyme etc

 

Honestly, no one can say for sure how long your son's reaction to the prednisone will last...if he does have inflammation induced symptoms or is herxing, it may be a blessing and he may be much improved after. If he has TS, it can have different not so good effects on a longer term.

 

But I really do recommend you also post on our PANS forum if you have not already and get input from the parents there who deal with Lyme PANDAS etc.

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...